MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY (BD) BD VACUTAINER® 9NC BUFFERED TRISODIUM CITRATE PLUS BLOOD COLLECTION TUBE; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON AND COMPANY (BD) BD VACUTAINER® 9NC BUFFERED TRISODIUM CITRATE PLUS BLOOD COLLECTION TUBE; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 363047
Medical Device Problem Codes Coagulation in Device or Device Ingredient (1096); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd vacutainer® 9nc buffered trisodium citrate plus blood collection tube had prolonged ptt activation and clotted during a coagulation study.The following information was provided by the initial reporter: "on a night shift earlier this week, coagulation studies were collected in bd vacutainer 9nc 0.109m buff, na3, citrate, ref (b)(4) lot 1242115, 1.8 ml microtainer.Result that was recieved by the unit was extremely prolonged.Clinician noted the expiry date on the tubes was 2022-02 (believe this means it shouldn¿t be expired until the end of the month feb 28).Clinicial removed tubes from the lab cart and i understand they were discarded.Today another nurse clinician/charge nurse reported a similar event on a different patient.I guess some of the tubes were still on either the lab cart or the mega cart, i really don't know where it came from.At any rate, the ptt was again very prolonged.The unit called the lab for tubes and were sent bd vacutainer buff, na, citrate, 0.109m 3.2% ref (b)(4) lot 1319175 exp 2022-05-31, 1.8 ml.The charge nurse acknowledged that some clinical corrections had taken place (ffp and vit k i believe), and the coag studies in the second tube were more in line with expected results.".
 
Additional Manufacturer Narrative
Correction: after further review, this was not found to be an issue with clotting.The following fields have been updated: b.5.Describe event or problem: it was reported that the bd vacutainer® 9nc buffered trisodium citrate plus blood collection tube had erroneous results due to prolonged ptt activation during a coagulation study.H.6.Imdrf annex a grid: a0908.
 
Event or Problem Description
It was reported that the bd vacutainer® 9nc buffered trisodium citrate plus blood collection tube had erroneous results due to prolonged ptt activation during a coagulation study.The following information was provided by the initial reporter: "on a night shift earlier this week, coagulation studies were collected in bd vacutainer 9nc 0.109m buff, na3, citrate, ref 363047 lot 1242115, 1.8 ml microtainer.Result that was recieved by the unit was extremely prolonged.Clinician noted the expiry date on the tubes was 2022-02 (believe this means it shouldn¿t be expired until the end of the month feb 28).Clinicial removed tubes from the lab cart and i understand they were discarded.Today another nurse clinician/charge nurse reported a similar event on a different patient.I guess some of the tubes were still on either the lab cart or the mega cart, i really don't know where it came from.At any rate, the ptt was again very prolonged.The unit called the lab for tubes and were sent bd vacutainer buff, na, citrate, 0.109m 3.2% ref 363080 lot 1319175 exp 2022-05-31, 1.8 ml.The charge nurse acknowledged that some clinical corrections had taken place (ffp and vit k i believe), and the coag studies in the second tube were more in line with expected results.".
 
Event or Problem Description
It was reported that the bd vacutainer® 9nc buffered trisodium citrate plus blood collection tube had erroneous results due to prolonged ptt activation during a coagulation study.The following information was provided by the initial reporter: "on a night shift earlier this week, coagulation studies were collected in bd vacutainer 9nc 0.109m buff, na3, citrate, ref (b)(4) lot 1242115, 1.8 ml microtainer.Result that was recieved by the unit was extremely prolonged.Clinician noted the expiry date on the tubes was 2022-02 (believe this means it shouldn¿t be expired until the end of the month feb 28).Clinicial removed tubes from the lab cart and i understand they were discarded.Today another nurse clinician/charge nurse reported a similar event on a different patient.I guess some of the tubes were still on either the lab cart or the mega cart, i really don't know where it came from.At any rate, the ptt was again very prolonged.The unit called the lab for tubes and were sent bd vacutainer buff, na, citrate, 0.109m 3.2% ref (b)(4) lot 1319175 exp 2022-05-31, 1.8 ml.The charge nurse acknowledged that some clinical corrections had taken place (ffp and vit k i believe), and the coag studies in the second tube were more in line with expected results.".
 
Additional Manufacturer Narrative
H.6.Investigation: bd had not received samples, but 2 photos were provided for investigation.The photos were reviewed and the indicated failure mode for erroneous results was not observed.Additionally, retention samples of the incident lot were selected from bd inventory for evaluation and upon completion, no issues relating to erroneous results were observed.No difficulties were encountered during blood collection and all tubes appeared to exhibit proper fill.Bd was unable to confirm the customer¿s indicated failure (erroneous results) because the defect was not evident in the testing of the complaint lot samples.Replicates of both retain and control samples were acceptable in terms of both precision and accuracy.Laboratory analysis of retain and control samples demonstrated clinically acceptable performance for all visual observations evaluated.The citrate tubes performed as expected.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.This complaint is unable to be confirmed for the indicated failure mode erroneous results.Bd was not able to identify a root cause for the indicated failure mode.

Brand Name
BD VACUTAINER® 9NC BUFFERED TRISODIUM CITRATE PLUS BLOOD COLLECTION TUBE
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY (BD)
belliver way
belliver industrial estate
plymouth
UK 
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY (BD)
belliver way
belliver industrial estate
plymouth
UK  
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key13840353
Report Number9617032-2022-00232
Device Sequence Number4730517
Product Code JKA
UDI-Device Identifier50382903630474
UDI-Public50382903630474
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K013971
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/28/2022
Device Model Number363047
Device Catalogue Number363047
Device Lot Number1242115
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer03/22/2022
05/23/2022
Initial Report FDA Received Date03/21/2022
Supplement Report FDA Received Date03/23/2022
05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown